Nightmare!!

Hi folks, I have been feeling unwell since coming off eltroxin and being put on Levothyroxin. Bloodtest results show a bottom of the range T£ and TSH and T$ are within range. I was on 225 mcg of Levo and believe that I have gone into RT3 symptoms. My doctor says that everything is in the normal range and tells me that I need anti depressants because my Adrenals are burnt out ( a whole upsetting story). I have been battling with him since taking the Levo.

I went to see DR. Petefield in Surrey and he put me on Adrenal; supplements and Nutri thyroid whilst lowering my levi to 100 mcg. After leaving of the levi for 8 days I felt a lot clearer but very tired, then introduced the Adrenal supplement which made my ankles swell and I started to feel unwell again. symptoms are like ME. I have been hypothyroid for 30 years and was diagnosed by Dr Petefield in the first place all that time ago. I was doing fine on the eltroxin for all of those years.

My doctor is very patronising and doesn't have any idea about RT3 and doesn't believe in giving NDT.

I am now hoping to change doctors , hopefully I come under their area, one of the Gp's in the new surgery does prescribe NDT to only one patient.

Please can you give me some advice on how the switch to NDT works and which are the best supplements to take. fingers crossed that this works for me if I can get the NDT, if not I will have to consider self medication and purchase NDT online, so any advice would be welcome. Thanks.

Blood test results

TSH - 2.35 mu/L

T4 - 20.1 pmol/L

Serum free Triiodothyronine - 3.5 pmol/L 3.5

10 Replies

oldestnewest
  • Maui,

    With TSH at 2.35 you are clearly undermedicated on 100mcg Levothyroxine. If you have enough Levothyroxine try 125mcg and see whether your symptoms improve. Your FT4 is good but your FT3 low so you don't appear to be converting well and the addition of a little T3 via Liothyronine or NDT will probably be helpful, but so will an increase in Levothyroxine. NDT isn't licensed for use in the UK but Liothyronine is so your GP may be prepared to prescribe it. Some won't, however, unless advised to do so by an endocrinologist.

    You can switch to NDT without tapering off Levothyroxine. 1 grain NDT is roughly equivalent to 75mcg-100mcg Levothyroxine. If you've not taken T3 it is best to start on 1/2 grain for a few days to see how you tolerate it before taking 1 grain.

    Good levels of ferritin (70-90) aid absorption of thyroid replacement and good levels of vitD (75-200) aid conversion of T4 to T3. Ask your GP to test B12 and folate too, as all four are often low/deficient in hypothyroid patients.

    100mcg Selenium or 3 x Brazil nuts daily are good thyroid support and 1-2mg vitamin C daily is good immune system support.

  • Hi Clutter, thanks so much for your advice, when the blood tests were done I was on 225 mcg of Levo, then I started feeling ill and was displaying all of the hypothyroid symptoms from years ago. Dr Petefield felt that I was taking to much Levo which was inhibiting my T3 conversion by making RT3, also Adrenal fatigue?

  • How long ago was that, Maui? Overmedication does make you feel very unwell indeed and can take some time to resolve but TSH 2.35 is very high for someone on 225mcg T4. One would expect to see a suppressed TSH on that dose. You ought to have another thyroid blood test 8/12 weeks after a dose change.

    I don't know enough to advise on adrenal fatigue but I'm sure knowledgeable members will advise later.

  • Medication was changes 3 or 4 months ago when Eltroxin was no longer available. thanks for your reply Clutter. Its been a real headache for me as I have put on 2 stone in weight and am feeling dreadfully tired all of the time.

  • Maui, Please ask for another thyroid test as I suspect you may be very undermedicated now.

  • I have and should be getting the results today, thanks. From the new doctor

  • Please write to Amdipharm Mercury and complain about the inability to get Eltroxin and that you were well on it before but you are unable to recover your health on other levothyroxines you have used. The more letters they get the better. I will also confirm that Eltroxin was superior to what they are supplying at present.

    This is a link with their Head Office address and if you click on the info@amcolimited.com you can email them. If not you can phone.

    It's ridiculous that people cannot have access to a levo which suited them. They keep messing about.

    amcolimited.com/contactus/1105

  • Hi Shaws,

    I have only just seen your message and have just emailed Mercury Pharma, stating that I hold them responsible for my ill health, due to the fact that eltroxin has been no longer available. apparently it will be on the market again in January or February 2015, in the meantime we all suffer. Phhh....

    Thank you kindly for your message and advice.

  • This is a link and an excerpt from it. If you cursor down to sassicat to read the rest.

    I have been taking Eltroxin for 15 years and until last year it’s always been fine, and very consistent. However, last year in January 2012, when I got a new batch of Eltroxin 25mcg it was as though it was a completely different product; causing me debilitating dizziness, fatigue and brain fog/poor memory, as well as blood pressure problems. All classic ‘hypo’ symptoms for me. I felt so ill that initially I thought I had a virus, but I noticed that I felt worse after taking the medication, so I went back to the original ‘good' batch of Eltroxin 25mcg and everything was fine. It’s very odd to be able to take one batch one day, and feel fine, and then switch to another batch the next and feel dizzy and ill, within ½ and hour of taking the tablet. Two friends had similar issues with the same batch of Eltroxin. "

    healthunlocked.com/thyroidu...

    Despite MP saying it is identical, it definitely wasn't for me as well as for others.

    The above is from 1 year ago.

  • It is so irresponsible of the tablet manufacturers, dishing out pills which make people unwell. Since I have no longer been able to get eltroxin I have been very unwell as I was put on Levothyroxin which contains Lactose and goodness what else. My whole system has gone toxic and I have put on 32 stone in weight. Is there any way that these people can be held to task for what has happened to so many of us?

You may also like...